How Ibuprofen Can Lead to Hearing Loss

There are all manner of things that can be done to prevent hearing loss. Did you know that one of them might rely upon which bottle of medication you pick up to help you overcome minor aches and pains? Ibuprofen, as harmless as it may seem, can cause hearing loss when it is taken over a long period of time. With this knowledge, we must look at cause and preventative measures to protect our hearing.

Conclusive Findings

Following over 60,000 women for 14 years revealed that those who took ibuprofen or acetaminophen two or more times in a week were at a much higher risk for hearing loss than any others. These results were published in the latest volume of the American Institute for Advanced Epidemiology, and found that a quarter of the study participants had suffered from hearing loss while their non-medicating counterparts did not.

Causes

There are many different ways that the medication could potentially cause hearing loss in otherwise healthy individuals. One of them is by the medicine restricting the amount of blood that is available in an individual’s inner ear, which can lessen the amount of hearing that is able to take place due to structural damage. The other most common way is by the chemicals in the ibuprofen binding in sites in the ear causing there to be fewer ways for the sounds coming in to be interpreted. As a result, the hearing is diminished and the person is not able to hear well. The researchers believe that this will be common with men as well, and say that the best thing that you can do is to discontinue the medication if you believe that you have been suffering due to the drugs.

More Research

There is a new research project that is looking to see if the links between women and medication- induced hearing loss are the same or whether they are different to men. There is an additional study that shows more promise to find aggravating risk factors in women such as certain levels of hormones as well as whether the individual drinks a great deal of alcohol. Both studies are years from completion.

What to Do

If you believe that you are a person that is going to suffer from hearing loss induced by medication, the first thing that you should do is consult a doctor. You should also understand that just because it can cause hearing loss does not mean that you should not manage your pain wisely. Talk to your doctor and see if you can come up with a plan that will work to give you access to pain management medication as well as a sense of how your hearing is at the present moment. By working together, you can find a new way to feel confident in your medication choices and hearing.

Are You Ready to Get Started?

Great! Just fill out the short form below to schedule your appointment.


Phone Number: *
 
Email: *
Availability: *

Please reserve one hour for a initial appointment on new clients.